Hail, Marion
- When
- January 20, 8:55 AM CST
- Where
- Marion County, Palmyra
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -91.530
Some isolated severe thunderstorms developed producing some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Some isolated severe thunderstorms developed producing some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 20, 5:17 AM CST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
517 AM CST WED JAN 20 2010
.DISCUSSION...
/333 AM CST WED JAN 20 2010/
RAIN MOVING THROUGH FORECAST AREA THIS MORNING. SOME LIGHT FREEZING
RAIN AND POSSIBLY SOME SLEET FALLING OVER FAR NORTHERN COUNTIES
WHERE TEMPS ARE JUST BELOW FREEZING. ICE ACCUMULATIONS WILL REMAIN
ON THE LIGHT SIDE. WILL KEEP FREEZING RAIN ADVISORY HEADLINE GOING
THERE TIL 14Z...WHEN TEMPS WARM ABOVE FREEZING IN THIS AREA.
OTHERWISE...MAIN FORECAST ISSUE IN THE SHORT TERM IS THE SERIES OF
SHORTWAVES THAT WILL BE ROTATING THROUGH THE REGION THROUGH THURSDAY.
FIRST SHORTWAVE NOW OVER SOUTHEASTERN KANSAS AND WILL SLIDE
NORTHEAST ACROSS NORTHERN MO THIS MORNING...BEFORE EXITING. SO BEST
CHANCES OF PCPN WILL BE DURING THE MORNING HOURS...THEN TAPER OFF.
TEMPERATURES WILL BE TRICKY ONCE AGAIN WITH A WIDE RANGE FROM THE
UPPER 30S FAR NORTH TO AROUND 60 FAR SOUTH. KEPT MENTION OF
THUNDERSTORMS ALONG AND SOUTH OF I-70 TODAY AS THERE IS SOME DECENT
INSTABILITY AND LAPSE RATES FOR SOME ELEVATED CONVECTION AS
SHORTWAVE TROF ROTATES THROUGH. THE MAIN THREAT WITH THESE STORMS
WOULD BE SOME SMALL HAIL.
BY TONIGHT...WILL SEE A BIT OF A LULL AND WITH SO MUCH LOW LEVEL
MOISTURE AND LIGHT FLOW...COULD SEE SOME PATCHY FOG DEVELOP ONCE
AGAIN WITH SOME LIGHT RAIN AND/OR DRIZZLE. LOWS TONIGHT WILL RANGE
FROM LOW 30S FAR NORTH TO THE MID 40S FAR SOUTH.
IN THE MEANTIME...MAIN SURFACE LOW ASSOCIATED WITH THE SYSTEM WILL
BEGIN TO SLIDE EAST FROM TEXAS PANHANDLE TOWARDS THE OHIO VALLEY
TONIGHT THROUGH THURSDAY. MODELS CONTINUE TO DEVELOP A PRECIPITATION
SHIELD WITH THIS SYSTEM...WITH A DECENT AMOUNT OF RAIN OVER THE
SOUTHERN HALF OF THE FORECAST AREA ON THURSDAY. SO UPPED POPS TO
CATEGORICAL MAINLY ALONG AND SOUTH OF I-70. THE HEAVIEST AMOUNTS OF
RAIN WILL BE ALONG AND SOUTH OF I-44 IN MO AND I-70 IN ILLINOIS. AS
FOR HIGH TEMPS...WE WILL BE ON THE COOL SIDE OF THIS SYSTEM WITH
TEMPS RANGING FROM THE UPPER 30S FAR NORTH TO LOW 50S FAR SOUTH.
MODELS REMAIN CONSISTENT IN HAVING THE SYSTEM EXIT THE REGION
THURSDAY NIGHT WITH DRY WEATHER FOR FRIDAY AND FRIDAY NIGHT. BEYOND
THAT NO MAJOR CHANGES TO THE EXTENDED AS NEXT SYSTEM TO AFFECT THE
AREA BY SATURDAY.
BYRD
&&
.AVIATION...
/516 AM CST WED JAN 20 2010/
FOR THE 12Z TAFS...
BACK EDGE OF A BAND OF PRECIPITATION HAS REACHED EASTERN MO AT 11Z
AND WILL SHOULD EXIT THE REGION BETWEEN 12-14Z. THIS INCLUDES THE
-FZRA AT KUIN. REPORTS FROM THIS AREA INDICATE THAT THERE IS SOME
LIGHT GLAZING ON EXPOSED SURFACES. THERE WILL BE A CHANCE OF
PRECIPITATION THROUGH THE PERIOD...BUT THE CHANCE WILL NOT BE HIGH
ENOUGH TO MENTION IN THE TAFS UNTIL AFTER 12Z ON THURSDAY WHEN THE
NEXT STORM SYSTEM BRINGS ANOTHER BAND OF PRECIPITATION TO THE
REGION. FRONTAL BOUNDARY WILL REMAIN JUST SOUTH OF KCOU/KSTL/KSUS
THROUGH THE PERIOD...SO DO NOT EXPECT MUCH IMPROVEMENT WITH
CIGS/VSBYS TODAY AND HAVE KEPT THEM LIFR/IFR.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR KNOX-
LEWIS-MARION-SHELBY.
IL...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR ADAMS IL-
BROWN IL-PIKE IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 832 AM CST WED JAN 20 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 832 AM CST WED JAN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY. HAIL MAY BE POSSIBLE WITH THE STRONGER STORMS. AREAS OF FOG WILL CONTINUE THROUGH TONIGHT...AT TIMES REDUCING THE VISIBILITIES BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT AHEAD OF A STRONG COLD FRONT. THERE IS A CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...ESPECIALLY NORTH AND EAST OF ST LOUIS. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AS IT IS OBSERVED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0709 AM FREEZING RAIN EDINA 40.17N 92.17W
01/20/2010 E0.10 INCH KNOX MO CO-OP OBSERVER
FREEZING RAIN ACCUMULATING OF TREES...SIDEWALKS AND
SECONDARY ROADS.
&&
EVENT NUMBER LSX1000204
KARLZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 718 AM CST WED JAN 20 2010 MOZ018-019-026-027-201400- KNOX MO-LEWIS MO-MARION MO-SHELBY MO- 718 AM CST WED JAN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTHWESTERN LEWIS...SHELBY AND NORTHWESTERN MARION COUNTIES UNTIL 800 AM CST... AT 715 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLARENCE...OR 10 MILES WEST OF SHELBINA... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHELBINA... SHELBYVILLE... EMDEN... PLEVNA... STEFFENVILLE... LEONARD... BETHEL... NOVELTY... NEWARK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 810 AM CST WED JAN 20 2010 MOZ027-034-035-201500- MARION MO-MONROE MO-RALLS MO- 810 AM CST WED JAN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...NORTHWESTERN RALLS AND NORTHEASTERN MONROE COUNTIES UNTIL 900 AM CST... AT 806 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MONROE CITY...MOVING NORTH AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MONROE CITY... PALMYRA... WARREN... PHILADELPHIA... TAYLOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 AM CST WED JAN 20 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0829 AM HAIL MONROE CITY 38.25N 90.27W
01/20/2010 M0.25 INCH MONROE IL TRAINED SPOTTER
HAIL 820 TO 828 AM... COVERING THE GROUND
&&
EVENT NUMBER LSX1000205
KARLZThe St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 14:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213659.